Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 31, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 13, 2017, 4:32 AM EDT for Genesee County, Livingston County, Shiawassee County, Michigan. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2017, 4:32 AM EDT (08:32 UTC)
- Expired
- Jul 13, 2017, 5:30 AM EDT
- In force
- 58 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Genesee County, MI, Livingston County, MI, Shiawassee County, MI
The radar
The Detroit radar (KDTX), 53 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 885 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
799
WUUS53 KDTX 130832
SVRDTX
MIC049-093-155-130930-
/O.NEW.KDTX.SV.W.0031.170713T0832Z-170713T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
432 AM EDT THU JUL 13 2017
The National Weather Service in Detroit/Pontiac has issued a
* Severe Thunderstorm Warning for...
Southern Shiawassee County in southeastern Michigan...
Southwestern Genesee County in southeastern Michigan...
Northern Livingston County in southeastern Michigan...
* Until 530 AM EDT
* At 431 AM EDT, a severe thunderstorm was located over East Lansing,
or near Haslett, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Perry and Morrice around 450 AM EDT.
Cohoctah, Byron and Oak Grove around 510 AM EDT.
Linden around 520 AM EDT.
Fenton around 525 AM EDT.
Other locations impacted by this severe thunderstorm include Howell,
Hartland, Perry, Fenton, Fowlerville, Byron, Oak Grove, Morrice,
Cohoctah and Lake Fenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4288 8436 4288 8369 4256 8368 4262 8415
4277 8416 4278 8436
TIME...MOT...LOC 0831Z 268DEG 39KT 4277 8448
HAIL...<.75IN
WIND...60MPH
$$
SC3 follow-up statements
409
WWUS53 KDTX 130852
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
452 AM EDT THU JUL 13 2017
MIC049-093-155-130930-
/O.CON.KDTX.SV.W.0031.000000T0000Z-170713T0930Z/
Shiawassee MI-Genesee MI-Livingston MI-
452 AM EDT THU JUL 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM EDT
FOR SOUTHERN SHIAWASSEE...SOUTHWESTERN GENESEE AND NORTHERN
LIVINGSTON COUNTIES...
At 452 AM EDT, a severe thunderstorm was located near Perry, moving
east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Perry around 455 AM EDT.
Morrice around 500 AM EDT.
Bancroft around 515 AM EDT.
Cohoctah and Byron around 525 AM EDT.
Gaines around 530 AM EDT.
Other locations impacted by this severe thunderstorm include Howell,
Hartland, Perry, Fenton, Fowlerville, Byron, Oak Grove, Morrice,
Cohoctah and Lake Fenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4288 8435 4288 8369 4256 8368 4262 8414
4277 8416 4278 8435
TIME...MOT...LOC 0852Z 265DEG 26KT 4278 8426
HAIL...<.75IN
WIND...60MPH
$$
SC578
WWUS53 KDTX 130915
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
515 AM EDT THU JUL 13 2017
MIC049-093-155-130930-
/O.CON.KDTX.SV.W.0031.000000T0000Z-170713T0930Z/
Shiawassee MI-Genesee MI-Livingston MI-
515 AM EDT THU JUL 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM EDT
FOR SOUTHEASTERN SHIAWASSEE...SOUTHWESTERN GENESEE AND NORTHERN
LIVINGSTON COUNTIES...
At 515 AM EDT, a severe thunderstorm was located over Byron, or 7
miles south of Durand, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Gaines around 520 AM EDT.
Fenton, Linden and Lake Fenton around 530 AM EDT.
Other locations impacted by this severe thunderstorm include Howell,
Hartland, Fenton, Fowlerville, Byron, Oak Grove, Cohoctah, Lake
Fenton, Linden and Bancroft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4288 8416 4288 8369 4256 8368 4262 8414
4270 8415 4275 8415
TIME...MOT...LOC 0915Z 266DEG 43KT 4281 8399
HAIL...<.75IN
WIND...60MPH
$$
SC104
WWUS53 KDTX 130924
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
524 AM EDT THU JUL 13 2017
MIC049-093-155-130933-
/O.EXP.KDTX.SV.W.0031.000000T0000Z-170713T0930Z/
Shiawassee MI-Genesee MI-Livingston MI-
524 AM EDT THU JUL 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHIAWASSEE...
SOUTHWESTERN GENESEE AND NORTHERN LIVINGSTON COUNTIES WILL EXPIRE AT
530 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 4288 8416 4288 8369 4256 8368 4262 8414
4270 8415 4275 8415
TIME...MOT...LOC 0923Z 268DEG 39KT 4281 8395
$$
SCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:28 AM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 13, 2:28 AM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
228 AM EDT Thu Jul 13 2017
.DISCUSSION...
Incoming steep mid-level lapse rates are supporting widespread
convection this morning. Two primary foci of activity exist: a
northern complex which has developed out of last evening's
convection over Wisconsin and a southern complex more directly tied
to a strengthening low-level jet. In between, there is exists widely
scattered less organized activity. All of this will move through the
area during the early morning hours, exiting to the east around 12z.
Effective layer shear of around 30 knots will be sufficient for some
organization of more vigorous updrafts, and this has already been
observed on radar this morning. With isolated rotating updrafts
noted on KAPX and KGRR and dewpoints over southeast Michigan well
into the 70s, there is concern that the heavy rain and marginal wind
threat may also be accompanied by the threat for an isolated weak
tornado.
Positively tilted upper low approaching the Arrowhead of Minnesota
will shift toward the Keweenaw during the day today. This will be
sufficient to eventually shunt the deeper mid-level moisture axis to
the east by this evening. In the meantime, some diurnal backbuilding
of exiting activity expected, especially within the surface trough
over the northern half of the CWA. Storm motion will be on the
slower side, west around 30 mph, and PWATS, while diminishing during
the afternoon, will still be sufficient to generate locally heavy
rainfall. Nonetheless, coverage/duration/intensity will not justify
continuation of the Flood Watch, and much of the activity is
forecast to be focused north of the watch anyway. Thus, cancellation
of the headline is expected upon the passage of this morning's
convection.
Oppressive humidity characterized by Tds in the low to mid 70s will
hang tough through the daytime hours and, with the thermal ridge
overhead, temperatures will reach well into the 80s, a noteworthy
increase over the inherited forecast highs and a consequence of a
slightly slower-than-anticipated evolution of the mid-level wave.
Heat indices will top out close to 90 outside of the Saginaw Valley
and Thumb and possibly in the mid 90s in the Detroit urban heat
island.
Dry westerlies will advect a much drier airmass into the area
tonight as PWATS/Tds fall from 2 inches/low 70s this morning to
under 1 inch/low 60s by Friday morning. Upper trough axis is progged
to pivot through during the day Friday. Although surface-based
instability will be marginal-at-best, entrained mid-level moisture
and cyclonic flow should at least contribute a healthy cu field if
not some isolated shower development. Even in the latter case,
expect the bulk of the day to be characterized as a dry for all
locations with high pressure becoming increasingly dominant at the
surface.
Another reamplification of the western US longwave ridge will
support confluent northwest flow and high pressure through the first
half of the weekend. Strong model consensus that an amplifying
shortwave will dig into the western and central Great Lakes regions
sometime during Sunday. Sufficient, though not particularly
impressive, low-level moisture and steep mid-level lapse rates are
modeled to be drawn eastward into Lower Michigan from the northern
Great Plains. Timing of this wave during the diurnal cycle will be
important, but it should be noted that unlike the present scenario,
any convection associated with this wave would be supported by
stronger dynamic forcing. As such, it appears that Sunday will
feature a conditional severe threat.
&&
.MARINE...
Northeast winds across northern Lake Huron will continue to gust
around 20 knots this morning. This will be a result of this region
being located north of the elongated area of low pressure across
central Lower MI and southern Lake Huron. This region of low
pressure will stall over southern Lower Michigan today. As a result,
the northeast winds will build slight farther south across Lake
Huron. The winds will undergo slight weakening tonight as the
surface low expands across Lake Huron and southern Ontario. The
system will slowly exit east of the region on Friday, leaving
generally light northerly winds in its wake. High pressure will then
expand across the region over the weekend, sustaining relatively
light winds.
Ample moisture and instability across the region will support some
thunderstorms this morning through tonight. The high amount of low
level moisture will also support some marine fog today, mainly
across southern Lake Huron.
&&
.HYDROLOGY...
Convection is beginning to make its way through portions of
Southeast Michigan this morning. Although thunderstorms will be
progressive in nature, a quick 1 to 2 inches will be possible
potentially leading to some minor flooding issues. Because of the
long period between prior rainfall yesterday afternoon, cancellation
of the Flood Watch is expected to occur either on schedule or
slightly earlier upon the passage of this morning's heavy-rain-
producers. Additional shower and thunderstorm development is
anticipated today...mainly north of the M59 corridor. Storm motion
will be sufficiently slow to potentially cause some minor flooding
issues such as ponding on roadways on an isolated basis. Dry weather
anticipated tonight through at least the first half of the weekend.
&&
.PREV DISCUSSION...
Issued at 101 AM EDT Thu Jul 13 2017
AVIATION...
While convective development over Wisconsin has been limited this
evening, models still insist on expanding coverage as weak low
pressure shifts into lower Michigan. Unfortunately, no two solutions
resemble each other very well. Will just back off timing an hour or
two from previous forecast given trends and maintain tempo groups
for tsra with shras in theoretical cold pool to follow into morning.
Additional scattered convection remains possible Thursday afternoon,
but confidence in how this will manifest remains iffy.
For DTW...Expect the best chance of thunderstorms to occur roughly
08z-09z through 12z-13z with some chance of lingering activity into
the morning. Additional activity may also occur 18z-20z and beyond,
but confidence remains low.
//DTW THRESHOLD PROBABILITIES...
* Moderate in thunderstorms late tonight through early Thursday
morning...low Thursday afternoon.
* Moderate in ceilings below 5000 ft tonight and Thursday morning.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch until 11 AM EDT this morning for MIZ060>063-068>070-075-
076-082-083.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...JVC
MARINE.......SC
HYDROLOGY....SC
AVIATION.....DG
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Jul 13, 2:34 AM EDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 234 AM EDT Thu Jul 13 2017 MIZ047>049-053>055-060>063-068>070-075-076-082-083-140645- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 234 AM EDT Thu Jul 13 2017 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight Thunderstorms are expected before 8am this morning. There is a slight chance that these storms will be severe. Thunderstorms will move from west to east around 40 mph and will be capable of producing heavy rain and isolated damaging wind gusts to 60 mph. In addition...there is a low threat for an isolated weak tornado. There is a slight chance for thunderstorms this afternoon. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-140645- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 234 AM EDT Thu Jul 13 2017 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Thunderstorms are expected before 8am this morning. There is a slight chance that these storms will be severe. Thunderstorms will move from west to east around 40 mph and will be capable of producing heavy rain and isolated damaging wind gusts to 60 mph. In addition...there is a low threat for an isolated weak tornado. There is a slight chance for thunderstorms this afternoon. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
In the hours before
Special weather statement, Jul 13, 3:31 AM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
331 AM EDT THU JUL 13 2017
MIZ075-082-083-130815-
Lenawee-Monroe-Washtenaw-
331 AM EDT THU JUL 13 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MONROE...
LENAWEE AND SOUTHWESTERN WASHTENAW COUNTIES...
At 330 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles west of Cement City to near
Whitehouse. Movement was northeast at 35 mph.
Winds in excess of 30 mph are possible with these storms.
These storms will be near...
Cement City around 340 AM EDT.
Other locations impacted by these storms include Seneca, Manitou
Beach-Devils Lake, Macon, Ogden Center, Canandaigua, Ridgeway,
Palmyra, Tipton, Sand Creek and Samaria.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4186 8436 4207 8436 4207 8413 4229 8413
4173 8346 4172 8346 4171 8419
TIME...MOT...LOC 0730Z 229DEG 28KT 4209 8450 4148 8380
SCSpecial weather statement, Jul 13, 3:55 AM EDT, 37 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
355 AM EDT THU JUL 13 2017
MIZ049-130930-
Huron MI-
355 AM EDT THU JUL 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR HURON COUNTY UNTIL 530 AM EDT...
At 355 AM EDT, Doppler radar indicated a strong thunderstorm near
Sebewaing, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Pigeon around 410 AM EDT.
Elkton around 420 AM EDT.
Bad Axe and Kinde around 440 AM EDT.
Port Hope around 505 AM EDT.
Harbor Beach around 510 AM EDT.
Other locations impacted by this storm include Pinnebog, Port
Crescent State Park, Redman, Filion, Huron City, Helena, Rapson,
Grindstone City, Verona and Bay Port.
LAT...LON 4409 8287 4407 8285 4400 8270 4384 8259
4372 8257 4379 8344 4393 8336
TIME...MOT...LOC 0755Z 268DEG 27KT 4383 8344
JVCSpecial weather statement, Jul 13, 4:19 AM EDT, 13 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
419 AM EDT THU JUL 13 2017
MIZ060-061-068-075-130945-
Livingston-Shiawassee-Genesee-Washtenaw-
419 AM EDT THU JUL 13 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SHIAWASSEE...
SOUTHWESTERN GENESEE...LIVINGSTON AND NORTHWESTERN WASHTENAW
COUNTIES...
At 419 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Dewitt to near Marshall. Movement
was east at 40 mph.
Winds in excess of 30 mph are possible with these storms.
These storms will be near...
Laingsburg around 440 AM EDT.
Corunna and Bancroft around 500 AM EDT.
Durand around 505 AM EDT.
Swartz Creek around 520 AM EDT.
Chelsea and Gregory around 525 AM EDT.
Flint around 530 AM EDT.
Grand Blanc, Dexter, Pinckney and Burton around 535 AM EDT.
Other locations impacted by these storms include Plainfield, Rankin,
Hudson Mills Metropark, Argentine, Conway Township, Pinckney State
Recreation Area, Vernon, Hudson Mills, Parkers Corners and Lakeland.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4297 8436 4298 8358 4287 8363 4287 8369
4276 8369 4228 8391 4226 8413 4277 8416
4278 8436
TIME...MOT...LOC 0819Z 261DEG 35KT 4291 8463 4227 8490
SCThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:21 AM EDT | Severe Thunderstorm Warning | DTX | Midland | 44 min |
| Jul 13, 3:31 AM EDT | Special Weather Statement | DTX | Lenawee | 44 min |
| Jul 13, 3:33 AM EDT | Special Marine Warning | DTX | 87 min | |
| Jul 13, 3:46 AM EDT | Severe Thunderstorm Warning | DTX | Bay | 41 min |
| Jul 13, 3:55 AM EDT | Special Weather Statement | DTX | Huron | 95 min |
| Jul 13, 4:19 AM EDT | Special Weather Statement | DTX | Livingston, Shiawassee | 86 min |
| Jul 13, 5:05 AM EDT | Areal Flood Advisory | DTX | Genesee | 3 hr |
| Jul 13, 5:37 AM EDT | Flash Flood Warning | DTX | Genesee, Lapeer | 3 hr |
| Jul 13, 5:43 AM EDT | Special Weather Statement | DTX | Genesee, Lapeer, Macomb, Saint Clair | 47 min |
| Jul 13, 6:48 AM EDT | Flash Flood Warning | DTX | Lapeer, Macomb, Saint Clair | 3 hr |
| Jul 13, 4:22 PM EDT | Special Weather Statement | DTX | Saginaw | 38 min |
| Jul 13, 5:02 PM EDT | Special Weather Statement | DTX | Tuscola | 43 min |
| Jul 13, 5:54 PM EDT | Special Weather Statement | DTX | Saint Clair | 51 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.